Missouri, 2001

Damaging Wind in Missouri, September 8, 2001

September 8, 2001 · NWS SGF · 1 event in 1 county or zone

Trees were uprooted near Ava.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Trees were uprooted near Ava.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 2:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 8, 2:10 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT SEP 8 2001

MAIN FORECAST CONCERN IS RAIN CHANCES AND AMOUNTS TONIGHT ALONG WITH
THE CHANCE FOR ISOLATED SEVERE WEATHER THROUGH THIS EVENING.

COLD FRONT HAS MOVED INTO THE NW ONE THIRD OF THE FORECAST AREA
TODAY. THICK STRATOCUMULUS DECK HAS LIMITED SFC HEATING SOUTH OF
INTERSTATE 44 WITH A FAIR AMOUNT OF SUN TO THE NORTH. A FEW SHOWERS
EMBEDDED IN THE LOW CLOUDS HAVE DEVELOPED SOUTH OF SGF BUT NOTHING
NOTABLE. 18Z SGF SOUNDING WAS STRONGLY CAPPED TO AROUND 750MB...BUT
SHOULD DESTABILIZE TONIGHT AS THE LAST OF A SERIES OF 5H SHORTWAVES
MOVES TOWARD THE REGION AND AS DEEPER MOISTURE ADVECT NORTHEASTWARD
THIS EVENING. SEVERE THREAT LOOKS LIMITED...BUT ELEVATED TYPE
CONVECTION CERTAINLY A POSSIBILITY.

MAIN PROBLEM WILL BE HEAVY RAIN CHANCES TONIGHT. MODEL DIFFERENCES
ARE NEGLIGIBLE TODAY AND SEEM CONSISTENT FROM 00Z RUN. TWO
SHORTWAVES...ONE OVER EAST CO AND ANOTHER IN THE WESTERN DAKOTAS WILL
COME IN PHASE OVER THE CENTRAL PLAINS TONIGHT AND THEN LIFT ENE
THROUGH MO ON SUNDAY. ETA IS MORE BULLISH ABOUT HEAVY RAIN VERSUS THE
AVN...BUT IN EITHER CASE...AREAS OF HEAVY RAIN A GOOD BET IN ENHANCED
AREA OF LIFT IN RIGHT ENTRANCE REGION OF 30H JET. RAIN WILL END WEST
TO EAST SUNDAY...BUT WILL HOLD ONTO LIKELY POPS OVER EASTERN
COUNTIES. THE BULK OF THE RAIN SHOULD END BY EARLY AFTERNOON.

A STRETCH OF DRY WEATHER IS EXPECTED THROUGH THE WORK WEEK. MRF
BUILDS A 5H RIDGE INTO THE CENTRAL U.S. BY MIDWEEK. A WEAK/WASHING
OUT COLD FRONT WILL PUSH THROUGH MIDWEEK BUT...IF MRF IS
CORRECT...LOW PRESSURE OVER THE EASTERN GULF/FL WILL LIMIT ANY
MOISTURE ADVECTION FROM THE GULF.

PRELIMINARY CCF NUMBERS:

FCSTID = 26/DSA
SGF   62  70  52  75 /  70  30  10   0
JLN   63  72  53  77 /  70  30  10   0
UNO   64  73  50  76 /  70  60  20   0
VIH   60  68  52  74 /  70  60  20   0

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Sep 8, 12:00 PM CST, 6 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 8 2001

...A RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS
EVENING...
...AREAS OF HEAVY RAIN LIKELY OVERNIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A
STRONG DISTURBANCE INTERACTS WITH A COLD FRONT MOVING SLOWLY EAST
FROM EASTERN KANSAS INTO THE MISSOURI OZARKS. THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...AND AS THE
DISTURBANCE MOVES EAST INTO OKLAHOMA AND KANSAS...ISOLATED TO
WIDELY SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP NEAR THE FRONT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...ESPECIALLY BETWEEN THE HOURS OF 4 AND 9 PM.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND SOUTHEAST OF A
LINE FROM GIRARD KANSAS TO VERSAILLES.

THE FOCUS WILL THEN SHIFT FROM SEVERE WEATHER TO HEAVY RAINFALL
TONIGHT AS THE SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EVOLVE
INTO A COMPLEX OF STORMS LATE THIS EVENING. ONE TO TWO INCHES OF RAIN
WILL BE POSSIBLE OVERNIGHT ACROSS PARTS OF THE MISSOURI OZARKS AND
SOUTHEAST KANSAS...WHICH MAY CAUSE LOCALIZED FLOODING TO DEVELOP.

.EXTENDED OUTLOOK...
THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SUNDAY. NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF THE UPCOMING
WORK WEEK.

EMERGENCY MANAGERS...SPOTTERS...AND AMATEUR RADIO OPERATORS SHOULD
CONTINUE TO MONITOR THE UNFOLDING WEATHER SITUATION AND REMAIN
READY FOR POSSIBLE WEATHER RELATED ACTIVATION.

DSA
Special weather statement, Sep 8, 5:03 PM CST, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SAT SEP 8 2001

...HEAVY RAIN AND MARGINALLY SEVERE STORMS OVERNIGHT...

THUNDERSTORMS EXTENDING ALONG AND SOUTH OF INTERSTATE 44 FROM
LEBANON TO JOPLIN THEN SOUTHWARD INTO NORTHWEST ARKANSAS ARE EXPECTED
TO DEVELOP AND MOVE NORTHWARD INTO SOUTHWEST MISSOURI THROUGH OUT
THE EVENING.

WHILE HAIL TO THE SIZE OF NICKELS AND 40 TO 50 MPH WINDS WILL BE
POSSIBLE FROM THE STRONGER STORMS THIS EVENING...THE GREATEST RISK
WILL BE HOWEVER FROM THUNDERSTORMS WITH MODERATE TO HEAVY RAIN MOVING
REPEATEDLY OVER THE SAME AREA OVERNIGHT.   RUNOFF FROM THESE STORMS
WILL LIKELY CAUSE RISES ON AREA CREEKS AND POSSIBLE FLOODING
OF FLOOD PRONE AREAS.

.EXTENDED OUTLOOK...
THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SUNDAY. NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF THE UPCOMING
WORK WEEK.

EMERGENCY MANAGERS AND SPOTTERS GROUPS SHOULD MONITOR AREA CREEKS AND
FLOOD PRONE AREAS THIS EVENING AND OVERNIGHT.

RUNNELS

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
September 8, 6:00 PM CST
Where
Douglas County, Ava
Measured
52 kt (60 mph)
Reported by
UTILITY COMPANY
Coordinates
36.950, -92.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268986.